0
Abstract: Case Reports |

BULLOUS SKIN ERUPTION: A RARE IMMUNE-MEDIATED REACTION TO VANCOMYCIN FREE TO VIEW

Maen Alqdah, MD*; Eyad Al-Hihi, MD
Author and Funding Information

SUNY Upstate Medical University, Syracuse, NY



Chest. 2006;130(4_MeetingAbstracts):338S. doi:10.1378/chest.130.4_MeetingAbstracts.338S-a
Text Size: A A A
Published online

INTRODUCTION: Immune mediated bullous skin eruption is a rare reaction to Vancomycin. It can clinically mimic bullous pemphigoid (BP), dermatitis herpetiformis, erythema multiforme and toxic epidermal necrolysis (TEN). Direct immunofluorescence (DIF) is an important diagnostic tool. It reveals a characteristic linear deposition of IgA along the basement membrane zone (BMZ). Stopping the drug with no further intervention, results in complete resolution with no scarring.

CASE PRESENTATION: 40-year-old white male was admitted to the ICU for respiratory failure following bilateral thalamic stroke. Patient developed fever and leukocytosis and was started on IV vancomycin on hospitalization day 7 for MRSA septicemia. 48 hours later, he started developing generalized vesiculo-bullous skin rash all over his body (Picture 1). A perilesional skin biopsy showed subepidermal bullous reaction. Direct immuneflourescence examination revelaed strong linear deposition of IgA along the Basement membrane zone (BMZ). (Picture 2). Vancomycin was stopped, and linezolid was used to complete treatment. No new lesions were seen and within seven days, the skin rash was completely resolved.

DISCUSSIONS: Linear immunoglobulin A bullous disease (LABD) is a rare cutaneous adverse reaction to vancomycin where IgA autoantibodies are deposited in a linear pattern along the epidermal basement membrane. It is an idiosyncratic reaction unrelated to serum vancomycin level, and resolves promptly upon discontinuation of the drug without leaving scars. It recurs more severely with vancomycin rechallenge. Lesions occur 1-15 days after starting the drugMorphology of the skin rash includes targetoid erythema multiforme-like lesions, papules, vesicles and bullae. It is located predominantly on extremities (90%), trunk (75%), palms and soles (30%), mucosa (30%).Two thirds of LABD cases may be drug-induced and about half of drug induced LABD cases are caused by vancomycin. Medications reported to induce LABD include amiodarone, penicillin G, ampicillin, captopril, cyclosporine, interferon gamma, lithium, phenytoin, and sulfamethoxazole/trimethoprim. Subepidermal blistering with a predominately neutrophilic infiltrate and basal cell vacuolization histologically distinguishes VILABD from intraepidermal blistering disorders such as pemphigus vulgaris and pemphigus foliaceus. Absence of interface changes (lymphocytic accumulations at the dermal-epidermal interface) differentiates it from TEN. Although the clinical and histological features of BP and Vancomycin induced LABD (VILABD) overlap, VILABD may be differentiated from BP by its characteristic immunofluorescence pattern. Indeed, the standard for diagnosis of VILABD is DIF of perilesional skin, which reveals strong linear deposition of IgA along the BMZ, whereas BP is characterized by a linear IgG deposition along the BMZ. VILABD cannot be differentiated clinically, histologically, or immunologically from idiopathic LABD, but the clinical course of these diseases is distinct, suggesting that their pathogenesis might be different as well.All patients with VILABD have spontaneous remission of blisters after vancomycin removal. Steroids and dapsone do not influence the healing process. In contrast, in idiopathic LABD, therapy with dapsone or corticosteroids is recommended, because only 10 to 50% of these cases have a spontaneous resolution and in most cases, skin immune deposits persist even after lesions are resolved.

CONCLUSION: VILABD is a rare but important adverse reaction to Vancomycin. Awareness of such condition can save the patient an extensive work up and result in complete resolution upon discontinuing the drug. Diagnosis is made by both histologic examination of perilesional skin showing the caharcteristic subepidermal blistering and the specific DIF finding of IgA linear basement membrane deposition.

DISCLOSURE: Maen Alqdah, None.

Wednesday, October 25, 2006

2:00 PM - 3:30 PM

References

Bullous skin disease: an unusual allergic reaction to vancomycin. Neughebauer BI et al.Am J Med Sci.2002May;323(5):273-8.
 
Clinical, demographic, and immunohistologic features of vancomycininduced linear IgA bullous disease of the skin. Nousari HC et al.Medicine1999;78:1–8. [CrossRef]
 

Figures

Tables

References

Bullous skin disease: an unusual allergic reaction to vancomycin. Neughebauer BI et al.Am J Med Sci.2002May;323(5):273-8.
 
Clinical, demographic, and immunohistologic features of vancomycininduced linear IgA bullous disease of the skin. Nousari HC et al.Medicine1999;78:1–8. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543